Dec 18, 2017
i have been taking truvada for about 2 years now. my husband is hiv+ with an undetectable viral load. since covered ca will not offer me the same health plan and now truvada will cost me 20% every month. it is a cost that i cannot afford. is it safe to go off truvada and then start again next year when the healthcare plans change (if they ever do)
Response from Dr. Young
Hello and thanks for posting.
If your husband is on ART with an undetectable viral load (for at least 6 months) and your husband are mutually monogamous (ie., not in an open relationship), then there's little risk of HIV infection to you and therefore, no need for Truvada pre-exposure prophylaxis (PrEP).
This basic concept, called U=U (or undetectable equals untransmittable) tells us that when the HIV viral load is suppressed, and especially when undetectable, there's no risk of sexual transmission of HIV. This concept has recently gained broad international scientific and community support, endorsed by the US Centers for Disease Control (CDC) and the United Nations Joint Programme on HIV/AIDS (UNAIDS).
Now, if your HIV risk situation includes other relationships, then PrEP might still be an important method to prevent HIV infection. This PrEP assessment tool aimed at care providers can help define who's at risk and might benefit from PrEP.
Regarding interrupting Truvada, there's no inherent reason why you couldn't stop PrEP and resume once you've located an alternate healthplan; though you should be mindful that the protective benefit of PrEP would wane shortly after stopping. If your discontinuation is more than a few weeks, and you've had additional potential exposure (noting the comments above), then getting re-screened for HIV and other sexually transmitted infections might be indicated before you resume PrEP.
Lastly, you should know that some states offer PrEP drug assistance programs, including my home state of Colorado's Proud to be Prepped program, and you might be eligible for assistance from Gilead Sciences, the manufacturer of Truvada.
I hope that's helpful. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.